Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 52, NWS Austin/San Antonio, TX

April 18, 2006Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 18, 2006, 9:59 PM CDT for Travis County, Texas. It was in force for 28 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2006, 9:59 PM CDT (02:59 UTC)
Expired
Apr 18, 2006, 10:27 PM CDT
In force
28 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Travis County, TX

The radar

The Ft Hood radar (KGRK), 62 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 10:03 PM CDTHAIL 1Austin, TXMOPAC LOOP 1 AT WILLIAM CANNON ROAD.
Apr 18, 10:03 PM CDTHAIL 1.75Austin, TXMOPAC LOOP 1 AT WILLIAM CANNON ROAD.
Apr 18, 10:25 PM CDTHAIL 0.759 Nw Austin, TXSE AUSTIN NEAR DAVIS LANE AND MOPAC.
Apr 18, 10:25 PM CDTHAIL 0.759 Sw Austin, TX9 SW AUSTIN NEAR DAVIS LANE AND MOPAC.
Apr 18, 10:25 PM CDTHAIL 0.75Se Austin, TXSE AUSTIN NEAR DAVIS LANE AND MOPAC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4420 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 190258
SVREWX
TXC453-190400-
/O.NEW.KEWX.SV.W.0052.060419T0259Z-060419T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
959 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  TRAVIS

* UNTIL 1100 PM CDT

* AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF TANGLEWOOD FOREST...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE MANSFIELD DAM...ONION
  CREEK...WEST LAKE HILLS...ROLLINGWOOD...AUSTIN...BERGSTROM AND
  MANOR.

LAT...LON 3026 9805 3004 9775 3040 9740 3037 9772
      3050 9791

$$
2 follow-up statements
000 
WWUS54 KEWX 190311
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1010 PM CDT TUE APR 18 2006

TXC453-190400-
/O.CON.KEWX.SV.W.0052.000000T0000Z-060419T0400Z/
TRAVIS TX-
1010 PM CDT TUE APR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR TRAVIS COUNTY...

AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SUNSET VALLEY...OR ABOUT NEAR TANGLEWOOD FOREST...MOVING
EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ONION CREEK...LOST CREEK...
CREEDMOOR...WEST LAKE HILLS...ROLLINGWOOD...AUSTIN...BERGSTROM AND
MANOR.

LAT...LON 3026 9805 3004 9775 3040 9740 3037 9772
      3050 9791

$$
000 
WWUS54 KEWX 190327
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1027 PM CDT TUE APR 18 2006

TXC453-190337-
/O.CAN.KEWX.SV.W.0052.000000T0000Z-060419T0400Z/
TRAVIS TX-
1027 PM CDT TUE APR 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR TRAVIS COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS SINCE WEAKENED TO 
BELOW SEVERE LEVELS.

LAT...LON 3026 9805 3004 9775 3040 9740 3037 9772
      3050 9791

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:56 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 18, 9:56 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
956 PM CDT TUE APR 18 2006

.UPDATE...
SEVERE WATCH WAS CANCELLED AS SATELLITE IMAGERY SHOWS WARMING
CLOUD TOPS. A FEW THUNDERSTORMS COULD FORM INTO THE OVERNIGHT
HOURS WITH CONTINUED LOW LEVEL SHEAR AND CONVECTIVE ACTIVITY
OCCURRING OVER MEXICO SOUTHWEST OF LAREDO. OTHERWISE CURRENT
FORECAST IS GENERALLY ON TRACK.

&&

.PREV DISCUSSION... (ISSUED ISSUED BY NATIONAL WEATHER SERVICE BROWNSVILLE TX)

DISCUSSION...
RECORD HEAT AND THE DRY LINE MAY HAVE THE SIDE EFFECT OF SOME
BRIEF BORDERLINE SEVERE WEATHER THIS AFTERNOON. LIFTED INDICES
OF -6 RUNNING FROM DRT TO BURNET AND CAPE FROM 1500-2000 IN THE
HILL COUNTRY AHEAD OF THE SLOWLY ADVANCING DRYLINE. CONVECTIVE
INHIBITION IS STILL FAIRLY STRONG...BUT TEMPS IN THE MID TO UPPER
90S ARE GETTING CLOSE TO BREAKING THE CAP. TCU NOTED ON LATEST VIS
IMAGERY ALONG THE DRYLINE FROM JCT TO MASON. RIGHT NOW FEEL THAT
CAP IS A BIT TOO STRONG FOR A LARGE NUMBER OF CELLS...BUT A FEW
SHOULD BE ABLE TO POP THROUGH AND BRIEFLY GO SEVERE WITH THE MAIN
THREAT BEING WIND GUSTS AND HAIL. FRONT/DRYLINE PUSHES FURTHER
INTO TEXAS ON WEDNESDAY BEFORE RETREATING WEDNESDAY NIGHT. AS IT
RETREATS...A VORT MAX SWEEPS THROUGH OVERHEAD. THIS WILL ADD LIFT
AND SPARK SOME SHOWER AND THUNDERSTORM ACTIVITY. SOUTHWEST FLOW
ALOFT WILL CONTINUE TO BRING IN VORTS DURING THE WEEKEND INTO
EARLY NEXT WEEK...BRINGING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. HAVE NOT YET GONE WHOLEHEARTEDLY WITH POPS AFTER
THURSDAY ATTM UNTIL WE CAN SIGNIFICANTLY BREAK THIS DRY PATTERN.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/02
Hazardous weather outlook, Apr 18, 6:30 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 PM CDT TUE APR 18 2006

TXZ171>173-183>194-202>209-217>225-228-191100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
630 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT TONIGHT FOR
THE COUNTIES OF ZAVALA...UVALDE...REAL...KERR...BANDERA...MEDINA
...GILLESPIE...KENDALL...BEXAR...COMAL...HAYS...BLANCO...LLANO...
BURNET...WILLIAMSON...TRAVIS...LEE...AND BASTROP...AS SOME SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE PERIOD.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED THIS EVENING DUE TO THE
SEVERE WEATHER OCURRING AT THIS TIME.

TOMASELLI

In the hours before

Local storm report, Apr 18, 7:07 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             14 NE HARPER            30.44N 99.08W
04/18/2006  M2.75 INCH       GILLESPIE          TX   LAW ENFORCEMENT

            BASEBALL SIZE HAIL IN DOSS.

0605 PM     HAIL             30 W MOUNTAIN HOME      30.17N 99.87W
04/18/2006  M1.00 INCH       EDWARDS            TX   TRAINED SPOTTER

            ONE INCH HAIL 10 MILES N OF JUNCTION OF HWYS 41 AND 83 ON
            HWY 83.

0644 PM     HAIL             MOUNTAIN HOME           30.17N 99.37W
04/18/2006  M1.75 INCH       KERR               TX   LAW ENFORCEMENT

&&

DC
Local storm report, Apr 18, 7:52 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
752 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             12 SE HARPER            30.18N 99.11W
04/18/2006  M1.75 INCH       GILLESPIE          TX   TRAINED SPOTTER

0740 PM     HAIL             LEANDER                 30.56N 97.86W
04/18/2006  M2.00 INCH       WILLIAMSON         TX   LAW ENFORCEMENT

            NAMELESS ROAD AND ROUND MOUNTAIN ROAD. MOSTLY 1/2 TO 3/4
            HAIL, A FEW 2 INCH STONES.

&&

COOEWX
Local storm report, Apr 18, 9:07 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
907 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             LEANDER                 30.56N 97.86W
04/18/2006  M1.25 INCH       WILLIAMSON         TX   PUBLIC

0747 PM     HAIL             MOUNTAIN HOME           30.17N 99.37W
04/18/2006  M4.25 INCH       KERR               TX   TRAINED SPOTTER

0800 PM     HAIL             ROUND ROCK              30.52N 97.67W
04/18/2006  M1.75 INCH       WILLIAMSON         TX   PUBLIC

0806 PM     HAIL             10 WSW JOHNSON CITY     30.22N 98.56W
04/18/2006  M0.75 INCH       BLANCO             TX   PUBLIC

            BLANCO AND GILLESPIE COUNTY LINE ON HWY 290.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:09 PM CDTSevere Thunderstorm WarningEWXBurnet36 min
Apr 18, 7:22 PM CDTFlash Flood WarningEWXKerr3 hr
Apr 18, 7:28 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson62 min
Apr 18, 7:35 PM CDTSevere Thunderstorm WarningEWXBlanco55 min
Apr 18, 7:55 PM CDTSevere Thunderstorm WarningEWXGillespie65 min
Apr 18, 8:09 PM CDTSevere Thunderstorm WarningEWXKendall51 min
Apr 18, 8:18 PM CDTFlash Flood WarningEWXBlanco3 hr
Apr 18, 8:27 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis, Williamson63 min
Apr 18, 8:59 PM CDTSevere Thunderstorm WarningEWXComal61 min
Apr 18, 10:00 PM CDTSevere Thunderstorm WarningEWXKendall, Kerr60 min
Apr 18, 11:02 PM CDTSevere Thunderstorm WarningEWXBlanco, Kendall58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.